Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at May 19, 2021, 6:44 PM MDT. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2021, 6:44 PM MDT (00:44 UTC)
- Expired
- May 19, 2021, 7:15 PM MDT
- In force
- 31 min
- Issued by
- NWS Riverton, WY
The radar
The Riverton/Lander radar (KRIW), 63 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 3097 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185
WWUS85 KRIW 200044
SPSRIW
Special Weather Statement
National Weather Service Riverton WY
644 PM MDT Wed May 19 2021
WYZ007-017-200115-
Owl Creek and Bridger Mountains-Wind River Basin-
644 PM MDT Wed May 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
715 PM MDT...
At 643 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Boysen State Park to 15
miles west of Castle Gardens. Movement was north at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
These storms will remain over mainly rural areas of east central
Fremont County, including the following locations... Bonneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is occurring with this storm.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4292 10792 4338 10813 4350 10774 4316 10751
4313 10752 4313 10750 4312 10750
TIME...MOT...LOC 0043Z 182DEG 21KT 4338 10810 4295 10792
$$
VorstWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at May 19, 6:12 PM MDT, 32 minutes earlier.
Area forecast discussion, May 19, 6:12 PM MDT, 32 minutes before
Area Forecast Discussion National Weather Service Riverton WY 612 PM MDT Wed May 19 2021 .SHORT TERM...(This afternoon through Thursday evening) Issued at 200 PM MDT Wed May 19 2021 Large trough continues to strengthen along the west coast, with a smaller shortwave trough developing over north-central ID. The resulting pattern has increased SW mid-level flow into western WY with mid-level temperatures slightly decreasing along with slight negative vorticity advection. Thus, instability this afternoon over western into northwest WY should allow the current cumulus clouds over the western mountains to strengthen this afternoon to produce widespread showers and thunderstorms. Current model guidance is focusing along the higher terrain and moving to the northeast with the SW steering flow. As of ~200pm, thunderstorms have developed from far SW WY northward to YNP and the Absarokas. To complicate (or help) matters, a weak boundary continues roughly along the divide, with moderate ESE flow across central WY with slightly cooler temps in the Bighorn Basin. This boundary will likely help storm development and propagation across the Bighorn Basin. The convective activity this afternoon is expected to produce brief heavy rain, small hail, and gusty outflow wind over 40 mph. The primary area of convection is expected to moved eastward from the Absarokas to the Bighorn Mountains this evening. Some storms are also possible from the Wind River Basin into Natrona County. Models are keeping isolated to scattered showers over northwest WY through the night. Thursday morning will see the west coast trough start to move inland and deepen over NW Nevada, bringing more southerly mid- level flow into the forecast area. With the surface low deepening over central WY, strong southerly flow will develop with sustained winds around 30 mph from southern into central WY. This southerly flow is expected to be fairly dry, with models showing a dry slot moving northward through the center part of the state. As a result, afternoon convection will once again initiate over the western mountains and move northward. In addition, storms are expected to develop from Carbon into Natrona and Johnson Counties and across eastern WY. SPC continues with a marginal risk of severe thunderstorms over Johnson County for Thursday afternoon, with a higher likelihood over eastern WY. The Bighorn Basin should see conflicting air masses with the dry southerly flow, and cool northerly outflow. As the surface low moves eastward Thursday evening, cooler air with higher surface pressure will then push southward east of the divide. Isolated showers are expected to continue overnight across much of northern WY. .LONG TERM...(After midnight Thursday night through Tuesday) Issued at 115 PM MDT Wed May 19 2021 The upper level low over Nevada will continue the southwest flow across Wyoming with shortwaves ejecting through the pattern through sunday. This will keep much of the region in moist, fairly unstable air. widespread showers will continue, with the western half of the state seeing more steady precipitation, and the east seeing more afternoon and evening convection. There is still a good chance of widespread thunderstorms, although the risk of severe has diminished for Friday. The flow will be more southerly starting Saturday as the low remains over the Great Basin. with the jet located across the region, there will continued difluent flow, allowing for showers and thunderstorms to continue. Models are indicating a very active weekend for the region. Saturday looks to be fairly wet, with a possibility once again of strong to possibly severe storms on Saturday. The low is still progged to kick out to the northeast into Montana starting Sunday, and becoming a negatively tilted trough across the region. As the low moves into Canada into Monday, the shower activity will be across the northern half of the state, with drying in the south. There are also indications of gusty winds across the south as the pattern shifts. Timing of the low moving northward will be monitored for the next few days, to fine tune the timing and potential of shower activity and stronger storms. && .AVIATION...(For the 00Z TAFS through 00Z Friday) Issued at 545 PM MDT Wed May 19 2021 Thunderstorms are expected to form over the terrain of western and northwestern Wyoming this afternoon between 19/1900z and 19/2000z. Given the lack of a strong large scale pressure gradient, winds in valleys are not expected to be overly strong; however, those locations in the vicinity of thunderstorms this afternoon and evening will be a notable exception, as wind gusts of 35 to 45 kt are possible with storm downdrafts. Between 19/2300z and 20/0300z, storms will move west to east across the Bighorn and Wind River Basins, leading to a period of gusty winds and possible cloud-to- ground lightning. Between 20/0300z and 20/0600z, thunderstorms move eastward off of the Bighorn Range, impacting sites such as Buffalo and Kaycee. Surface winds in valleys decrease quickly after sunset. Low cloud decks look unlikely throughout the next 24 hours, with a majority of scattered to broken cloud cover directly associated with the aforementioned thunderstorm activity. Another round of terrain- initiated storms are expected Thursday afternoon and evening, perhaps a bit stronger than those on Wednesday afternoon. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 115 PM MDT Wed May 19 2021 Very active weather pattern from today through the end of the week. Showers and thunderstorms will develop this afternoon over NW WY and move ENE through the afternoon and evening, primarily impacting central and northern WY. Some storms could be strong and produce brief heavy rain, small hail, and gusty wind over 40 mph. Windy SSW flow will continue this afternoon as well over SW WY, with gusty east winds east of the divide. Showers will linger over the northern WY mountains tonight. Strong southerly flow will push into southern and central WY Thursday, with sustained wind 25-30 mph and gusts 40-50 mph. Thursday afternoon will see showers and thunderstorms over the western mountains and valleys as well as from Natrona into Johnson Counties. Friday and Saturday will again be quite unsettled with cooler and moister air also moving over western and central WY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...Swanson AVIATION...VandenBoogart FIRE WEATHER...McDonald
Hazardous weather outlook, May 19, 3:12 AM MDT, 15 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 312 AM MDT Wed May 19 2021 WYZ001>020-022>030-200915- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 312 AM MDT Wed May 19 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Afternoon and evening thunderstorms possible across much of the area, with the most numerous in the northwest. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday...A good chance of thunderstorms across the northern half of the area, some storms could be strong to severe. Strong winds and elevated fire weather possible across southern Wyoming in the afternoon. Friday through Sunday...Widespread afternoon and evening thunderstorms across the area. Some storms could be strong to possibly severe. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
In the hours before
Special weather statement, May 19, 5:47 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Riverton WY 547 PM MDT Wed May 19 2021 WYZ005-007-017-200015- Owl Creek and Bridger Mountains-Wind River Basin-Southwest Big Horn Basin- 547 PM MDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HOT SPRINGS AND EAST CENTRAL FREMONT COUNTIES UNTIL 615 PM MDT... At 546 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles south of Hamilton Dome to 8 miles northeast of Ocean Lake. Movement was east at 30 mph. Pea size hail and wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Thermopolis and Hot Springs State Park around 615 PM MDT. Other locations impacted by these storms include Hot Springs County Fairgrounds and Hot Springs County Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is also occurring with these storms. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Ocean Lake and Boysen Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4376 10814 4328 10798 4325 10852 4366 10866 TIME...MOT...LOC 2346Z 265DEG 24KT 4360 10858 4328 10849 Vorst
Special weather statement, May 19, 5:50 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
550 PM MDT Wed May 19 2021
WYZ017-200015-
Wind River Basin-
550 PM MDT Wed May 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
615 PM MDT...
At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hidden Valley, or 7 miles northeast of Riverton, moving northeast at
30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Boysen State Park around 555 PM MDT.
Hidden Valley around 600 PM MDT.
Shoshoni around 615 PM MDT.
Other locations impacted by this storm include Bonneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Boysen Reservoir, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4299 10828 4312 10845 4340 10812 4340 10809
4342 10810 4316 10779
TIME...MOT...LOC 2349Z 226DEG 26KT 4311 10829
VorstSpecial weather statement, May 19, 6:15 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Riverton WY
615 PM MDT Wed May 19 2021
WYZ017-200045-
Wind River Basin-
615 PM MDT Wed May 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
645 PM MDT...
At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Hidden Valley, or 8 miles south of Shoshoni,
moving northeast at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Shoshoni around 635 PM MDT.
Other locations impacted by this storm include Bonneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is occurring with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Boysen Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4300 10804 4311 10824 4339 10805 4338 10804
4339 10804 4339 10803 4337 10799 4337 10798
4319 10765
TIME...MOT...LOC 0014Z 218DEG 18KT 4311 10808
VorstSpecial weather statement, May 19, 6:17 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Riverton WY 617 PM MDT Wed May 19 2021 WYZ019-200045- Green Mountains and Rattlesnake Range- 617 PM MDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL 645 PM MDT... At 616 PM MDT, Doppler radar was tracking a strong thunderstorm over Crooks Gap, or 9 miles south of Jeffrey City, moving northeast at 35 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Jeffrey City around 630 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is occurring with this storm. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4224 10777 4232 10799 4273 10780 4261 10747 TIME...MOT...LOC 0016Z 204DEG 31KT 4235 10784 Vorst
Special weather statement, May 19, 6:20 PM MDT, 24 minutes before
Special Weather Statement National Weather Service Riverton WY 620 PM MDT Wed May 19 2021 WYZ004-006-200045- North Big Horn Basin-Southeast Big Horn Basin- 620 PM MDT Wed May 19 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BIG HORN AND NORTHWESTERN WASHAKIE COUNTIES UNTIL 645 PM MDT... At 620 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Wyoming Boys School, or 14 miles west of Worland, moving northeast at 45 mph. Pea size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Manderson around 645 PM MDT. Other locations impacted by this storm include Washakie County Fairgrounds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Brief heavy rainfall is occurring with this storm. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4394 10829 4414 10844 4444 10785 4399 10753 TIME...MOT...LOC 0020Z 241DEG 40KT 4406 10826 Vorst
Special weather statement, May 19, 6:44 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
644 PM MDT Wed May 19 2021
WYZ007-017-200115-
Owl Creek and Bridger Mountains-Wind River Basin-
644 PM MDT Wed May 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
715 PM MDT...
At 643 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Boysen State Park to 15
miles west of Castle Gardens. Movement was north at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
These storms will remain over mainly rural areas of east central
Fremont County, including the following locations... Bonneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is occurring with this storm.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4292 10792 4338 10813 4350 10774 4316 10751
4313 10752 4313 10750 4312 10750
TIME...MOT...LOC 0043Z 182DEG 21KT 4338 10810 4295 10792
VorstThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 6:15 PM MDT | Special Weather Statement | RIW | 30 min | |
| May 19, 6:17 PM MDT | Special Weather Statement | RIW | 28 min | |
| May 19, 6:20 PM MDT | Special Weather Statement | RIW | Big Horn | 25 min |
| May 19, 7:17 PM MDT | Special Weather Statement | RIW | 28 min | |
| May 19, 7:47 PM MDT | Special Weather Statement | RIW | 28 min | |
| May 19, 9:43 PM MDT | Special Weather Statement | RIW | Johnson | 32 min |
| May 19, 9:58 PM MDT | Special Weather Statement | RIW | Johnson | 32 min |
| May 19, 10:34 PM MDT | Special Weather Statement | RIW | Johnson | 26 min |
| May 19, 11:07 PM MDT | Special Weather Statement | RIW | Johnson | 23 min |
| May 20, 2:23 PM MDT | Special Weather Statement | RIW | Johnson | 22 min |
| May 20, 2:46 PM MDT | Special Weather Statement | RIW | Washakie | 29 min |
| May 20, 2:58 PM MDT | Special Weather Statement | RIW | Johnson | 32 min |
| May 20, 3:16 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 30 min |
| May 20, 3:49 PM MDT | Severe Thunderstorm Warning | RIW | Johnson | 29 min |
| May 20, 5:22 PM MDT | Special Weather Statement | RIW | Johnson | 23 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.